Unexpected Cause of Altered State of Consciousness in an Elderly Patient: A Case Report


Authors: P. Hoffmann
Authors‘ workplace: Interní klinika 2. LF UK a FN Motol, Praha
Published in: Geriatrie a Gerontologie 2019, 8, č. 4: 174-175
Category: Case Reports

Overview

Cannabis and its components (cannabinoids) are currently a subject of intensive research for their potential medical use. Mostly debated is their anti-inflammatory, analgetic and anti-edematous effect. Due to standardized preclinical and clinical testing, their introduction to pharmaceuticalmarket is relatively slow. However, unapproved cannabinoid drugs and home-made remedies are used quite commonly. In our case report we present a curious incident of cannabinoid intoxication following the application of cannabis salve in a geriatric patient. Indeterminable amount of active substance present in the home-made product, innapropriate form and extent of its use remain the biggest issues of this case.

Keywords:

intoxication – cannabis – transdermal – altered state of consciousness – geriatricpatient


Sources

1. Cannabis. Management of substance abuse. World Health Organization. Dostupné z: http://www.who.int/substance_abuse/facts/cannabis/en/

2. Borgelt LM, Franson KL, Nussbaum AM, Wang GS. The pharmacologic and clinical effects of medical cannabis. Pharmacotherapy 2013; 33:195–209. 

3. Lim M, Kirchhof MG. Dermatology-Related Uses of Medical Cannabis Promoted by Dispensaries in Canada, Europe, and the United States. J Cutan Med Surg 2019; 23(2):178–184.

4. Adams IB, Martin BR. Cannabis: pharmacology and toxicology in animals and humans. Addiction 1996; 91(11):1585–1614. 

5. Macnab A, Anderson E, Susak L. Ingestion of cannabis: a cause of coma in children. Pediatr Emerg Care 1989;5(4):238–239. 

6. Morini L, Quaiotti J, Moretti M, et al. Delta-9-tetrahydrocannabinolic acid A (THC-A) in urine of a 15-month-old child: A case report. Forensic Sci Int 2018;286:208–212.

7. Cipriani F, Mancino A, Pulitano SM, et al. A cannabinoid-intoxicated child treated with dexmedetomidine: a case report. J Med Case Rep 2015;3;9:152.

Labels
Geriatrics General practitioner for adults Orthopaedic prosthetics
Login
Forgotten password

Don‘t have an account?  Create new account

Forgotten password

Enter the email address that you registered with. We will send you instructions on how to set a new password.

Login

Don‘t have an account?  Create new account